Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Grand Rapids, MI

May 17, 2004Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 17, 2004, 2:04 PM EDT for Jackson County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 2:04 PM EDT (18:04 UTC)
Expired
May 17, 2004, 2:45 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 90 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:05 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS53 KGRR 171804
SVRGRR
MIC075-171845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
204 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 245 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINARD HILL...OR ABOUT 7 MILES NORTHWEST
  OF JACKSON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIVES JUNCTION...WOODLAWN ORCHARDS AROUND 210 PM EDT
  GILLETTS AROUND 215 PM EDT
  PLEASANT LAKE AROUND 220 PM EDT
  WATERLOO AROUND 230 PM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4232 8468 4219 8450 4227 8414 4242 8416
          4242 8452

$$

IOD EO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:55 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 17, 11:55 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT MON MAY 17 2004

.UPDATE...
SCATTERED STRONG/SEVERE CONVECTION COULD GET GOING MUCH EARLIER THAN
PREVIOUSLY THOUGHT...WELL AHEAD OF THE SURFACE COLD FRONT.
SUFFICIENT INSTABILITY HAS ALREADY DEVELOPED OVER THE AREA WITH MSAS
SHOWING LIFTED INDICES OF -5 AHEAD OF CONVECTION DRIFTING NE FROM
NRN INDIANA. WATER VAPOR IMAGERY AND RUC DATA SHOWS NORTH-SOUTH
ORIENTED LOBE OF VORTICITY ACROSS FAR ERN WI SOUTH THROUGH
ILLINOIS...MOVING SLOWLY TO THE EAST. SPC IS MONITORING THE GRR CWFA
FOR A WATCH IN THE NEXT HOUR OR SO...AHEAD OF THIS VORT LOBE. VAD
WIND AND LAPS/RUC SOUNDINGS SHOW 0-3 KM HELICITY VALUES NEARING 150
M2/S2 AND INCREASING THROUGHOUT THE AFTERNOON. WINDS ARE
UNIDIRECTIONAL BUT SPEEDS INCREASE W/ HEIGHT...CREATING STRAIGHT
LINE HODOGRAPHS.

WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK FOR EARLIER POSSIBILITY OF
SEVERE WEATHER.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE
Hazardous weather outlook, May 17, 12:13 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1213 PM EDT MON MAY 17 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1213 PM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT OVER ALL OF SOUTHWESTERN LOWER MICHIGAN.  DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL TO 1 INCH ARE POSSIBLE WITH THESE STORMS.
AN ISOLATED TORNADO IS ALSO POSSIBLE.

AN UPPER LEVEL DISTURBANCE MOVING EAST FROM WISCONSIN AND ILLINOIS
WILL CREATE SCATTERED STRONG OR SEVERE THUNDERSTORMS THIS AFTERNOON.
A COLD FRONT EXTENDING FROM WESTERN UPPER MICHIGAN SOUTHWEST TO IOWA
WILL MOVE SOUTHEAST INTO THE STATE TONIGHT...CREATING ADDITIONAL
THUNDERSTORMS.

STORM MOVEMENT WILL BE NORTHEAST AT AROUND 35 MPH THIS AFTERNOON.
TONIGHT THE STORM MOTION WILL BE EAST AT AROUND 40 MPH.

SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN AND SOME URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE. THE HEAVIEST RAINFALL SHOULD
OCCUR SOUTH OF I96.

.DAYS TWO THROUGH SEVEN...

ANY SCATTERED THUNDERSTORMS SHOULD END TUESDAY MORNING.  ON AND OFF
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF THE WEEK.  STORMS
WILL BE POSSIBLE WEDNESDAY NIGHT INTO EARLY THURSDAY...THEN AGAIN ON
FRIDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

JK MEADE

In the hours before

Special weather statement, May 17, 1:13 PM EDT, 51 minutes before
MIZ044>046-051-052-056>059-064>067-071>074-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
113 PM EDT MON MAY 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN WEST CENTRAL MICHIGAN
     NEWAYGO

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MEADE
Special weather statement, May 17, 1:13 PM EDT, 51 minutes before
MIZ044>046-051-052-056>059-064>067-071>074-180000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
113 PM EDT MON MAY 17 2004

CORRECTED TO INCLUDE THE ADJACENT COASTAL WATERS OF LAKE MICHIGAN

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN WEST CENTRAL MICHIGAN
     NEWAYGO

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MEADE

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.